Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 306, NWS Sioux Falls, SD

June 14, 2004Dixon County, Nebraska

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 14, 2004, 2:48 AM CDT for Dixon County, Nebraska. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2004, 2:48 AM CDT (07:48 UTC)
Expired
Jun 14, 2004, 3:30 AM CDT
In force
42 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Dixon County, NE

The radar

The Omaha radar (KOAX), 134 km from the middle of the area, began a volume at 07:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.8 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
2073 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

569 
WUUS53 KFSD 140748
SVRFSD
NEC051-140830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
248 AM CDT MON JUN 14 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DIXON COUNTY IN NORTHEAST NEBRASKA

* UNTIL 330 AM CDT

* AT 245 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES WEST OF CONCORD...OR ABOUT 26 MILES NORTHEAST OF NORFOLK...
  MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CONCORD...DIXON AROUND 300 AM CDT
  ALLEN AROUND 310 AM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4248 9730 4229 9732 4227 9673 4247 9674

$$

CPJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:19 PM CDT, 12 hours 29 minutes earlier.

Area forecast discussion, Jun 13, 2:19 PM CDT, 12 hours 29 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
219 PM CDT SUN JUN 13 2004

.DISCUSSION...
MAIN CONCERN TONIGHT WILL BE ONGOING CONVECTION AHEAD OF STRONG
SHORTWAVE/JET MAX SWINGING THROUGH THE WESTERN DAKOTAS. CURRENT
FORECAST HAS A PRETTY GOOD HANDLE ON ONGOING PRECIPITATION AND MAIN
CHANGE WAS TO THE GRIDS TO ADJUST TIMING AND ADJUST POPS ACROSS
PORTIONS OF THE AREA...MAINLY AHEAD OF ONGOING CONVECTIVE LINE.
DEBATED ON RAISING POPS TO LIKELY IN THE NORTH BUT MODELS SUGGEST
THAT INSTABILITY IS VERY LIMITED AND WITH THE SUN GOING DOWN THINK
THIS MAY LESSEN COVERAGE A BIT. OTHERWISE LOWS SEEMED IN THE
BALLPARK SO DIDNT MAKE ANY CHANGES.

&&

.PREV DISCUSSION...
MAIN CONCERNS OVER THE NEXT COUPLE OF DAYS WILL BE THUNDERSTORM
CHANCES LATE THIS AFTERNOON AND EVENING...THEN AGAIN ON TUESDAY.

WEAK CU FIELD DEVELOPING OVER THE SOUTHERN JAMES VALLEY EARLY THIS
AFTERNOON. ANOTHER AREA DEVELOPING OVER NORTHEAST NE...WHERE THERE
APPEARS TO BE MOISTURE DISCONTINUITY/POOLING NEAR THE SFC. UPPER
LEVEL ENERGY ALSO SPREADING INTO WESTERN SD...WITH WINDS BACKING
AROUND TO THE SOUTH OUT THERE. WITH COLD AIR COMING IN ALOFT...AND
WEAK MOISTURE CONVERGENCE AHEAD OF WAVE...SHOULD SEE SOME ISOLATED
TO SCATTERED THUNDERSTORMS DEVELOP LATE THIS AFTERNOON INTO THIS
EVENING. WITH ONLY WEAK UNIDIRECTIONAL SHEAR IN THE CLOUD BEARING
LAYER...DO NOT EXPECT MUCH IN THE WAY OF ORGANIZATION AS UPDRAFT
STRENGTH WILL BE SOMEWHAT LIMITED. MAINLY PULSE HAIL STORMS FOR THE
STRONGER STORMS.

DONT PLAN ON MAKING MANY CHANGES TO TEMPERATURES TONIGHT AND ON
MONDAY WITH 50S FOR LOWS AND LOWER 80S FOR HIGHS LOOKING PRETTY
GOOD. SHOULD BE A PRETTY GOOD MIXING DAY ON MONDAY.

BY MONDAY NIGHT...MOISTURE RETURN TRIES TO SET UP OVER SOUTHWEST
CWA...BUT WITH BETTER MOISTURE NOW ALL THE WAY DOWN IN SOUTHERN
OK...MAY TAKE A LITTLE BIT LONGER TO GET HERE. HAVE BACKED OFF ON
POPS FOR MONDAY NIGHT...LEAVING MAINLY IN THE JAMES VALLEY AND
POINTS WEST.

TUESDAY IS VERY TRICKY AS STRONG TEMPERATURE AND MOISTURE RETURN IN
THE LOW LEVELS COULD SEVERELY LIMIT ANY HEATING EXPECTED. WILL BACK
OFF ON HIGHS OVER THE NORTH TO NEAR 70 WHERE THUNDERSTORMS COLD MOVE
IN DURING THE MORNING. THE FAR SOUTHEAST APPEARS TO HAVE THE BEST
CHANCE TO HEAT OUT...AND WILL HAVE MID 80S FROM SUX TO SLB. WITH
BOTH THE SHEAR AND INSTABILITY PRETTY SIGNIFICANT AND A DECENT DRY
SLOT WORKING IN WITH UPPER WAVE...THERE IS A CHANCE FOR SOME
ORGANIZED CONVECTION...ESPECIALLY SOUTH OF INTERSTATE 90. TORNADO
THREAT A LITTLE IN QUESTION AS INSTABILITY NORTH OF THE FRONT PRETTY
POOR...BUT WITH WARM FRONT IN AREA AND INSTABILITY JUST SOUTH OF
IT...TORNADOES WILL BE POSSIBLE.

WEDNESDAY AND THURSDAY LOOK RELATIVELY QUIET AND COOL FOR THIS TIME
OF YEAR. EXPECT LOWS IN THE 50S AND HIGHS IN THE 70S. A LITTLE
BETTER MIXING POSSIBLE OVER THE WEST AND NORTH ON THURSDAY...AND
WILL HAVE NEAR 80 THERE.

IN THE LATTER PERIODS...LOOKS LIKE MODELS ARE FINALLY TRYING TO
BRING IN A PATTERN CHANGE...AND SHIFT TO MORE OF A NORTHWEST FLOW
ALOFT. THIS SHOULD KEEP TEMPERATURES SEASONAL AND THE CHANCE FOR
PRECIPITATION LOWER THAN THE LAST FEW WEEKS. DO NOT PLAN ON HAVING
ANY POPS OVER THE WEEKEND.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

JRM/08
Hazardous weather outlook, Jun 13, 10:35 AM CDT, 16 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1035 AM CDT SUN JUN 13 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-141200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1035 AM CDT SUN JUN 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP
FROM THE WEST AND SOUTH LATE THIS AFTERNOON AND THIS EVENING.
SEVERE STORMS ARE NOT EXPECTED...BUT A FEW OF THE STORMS COULD
PRODUCE BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SIGNIFICANT LOW PRESSURE WILL MOVE EAST OVER NEBRASKA
TUESDAY...CAUSING WARM MOIST UNSTABLE AIR IN THE CENTRAL PLAINS
TO MOVE NORTH OVER A WARM FRONT IN NEBRASKA. THIS SHOULD CAUSE
SHOWERS AND THUNDERSTORMS TO DEVELOP IN SOUTH DAKOTA LATE MONDAY
NIGHT...SPREADING OVER SOUTHWEST MINNESOTA AND NORTHWEST IOWA
TUESDAY. THE PRECIPITATION SHOULD END FROM NORTHWEST TO SOUTHEAST
IN THE AREA TUESDAY NIGHT. SOME THUNDERSTORMS COULD BE SEVERE OR
HEAVY ALONG AND SOUTH OF INTERSTATE 90...WITH HEAVY RAINS
POSSIBLE TO THE NORTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

In the hours before

Local storm report, Jun 13, 9:29 PM CDT, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
929 PM CDT SUN JUN 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND GST     25 W ALPENA             44.18N 98.87W
06/13/2004  60 MPH           JERAULD            SD   PUBLIC

            STRONG THUNDERSTORM WINDS FROM 50 TO 60 MPH.

0831 PM     TSTM WND GST     20 W ALPENA             44.18N 98.77W
06/13/2004  60 MPH           JERAULD            SD   PUBLIC

            STRONG THUNDERSTORM WINDS UP TO 60 MPH.

0845 PM     TSTM WND GST     HURON                   44.36N 98.22W
06/13/2004  59 MPH           BEADLE             SD   OFFICIAL NWS OBS

             THE HURON ASOS REPORTED A WIND GUST AT 59 MPH.

&&

BUSS
Local storm report, Jun 13, 11:36 PM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1136 PM CDT SUN JUN 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HAIL             10 W WESSINGTON SPRINGS 44.08N 98.77W
06/13/2004  0.88 INCH        JERAULD            SD   PUBLIC

&&

BUSS

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.